Below is an excellent video published by the U.S. Food & Drug Administration (FDA), which warns patients and physicians of stronger warnings on Avandia et.al regarding the link between the drugs and the increased risk of heart failure.
The manufacturers of thiazolidinedione drugs have strengthened warnings about the risks of heart failure with these medications, which are use to treat type 2 diabetes. They are sold as Avandia (rosiglitazone maleate), Avandaryl (rosiglitazone maleate and glimepiride), and Avandamet (rosiglitazone maleate and metformin hydrochloride), which all contain rosiglitazone, and Actos (pioglitazone hydrochloride), Duetact (pioglitazone hydrochloride and glimepride) and Actoplus met, which all contain pioglitazone.
The drug labels already had information about heart failure risk, but now there is a new boxed warning that re-emphasizes that these drugs may cause or worsen heart failure in certain patients, and stresses the importance of carefully monitoring patients for signs of heart failure.
The labeling recommends that after starting thiazolidinedione therapy or increasing the dose, patients should be observed carefully for the signs and symptoms of heart failure, including excessive, rapid weight gain, shortness of breath, and edema. If any of these signs and symptoms develop and heart failure is confirmed, practitioners should start appropriate management of the heart failure and consider stopping or reducing the dose of the drug. The boxed warning also notes that these drugs are not recommended for patients with symptomatic heart failure, and are specifically contraindicated in patients with NYHA Class III or IV heart failure.